MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-5-15-HX-SS
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/28/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned for analysis.Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that the implant coil was found to be released from inside the protective sheath.It was not implanted in the patient and will be returned for evaluation.No patient injury was reported as a result of the event.The patient was undergoing embolization treatment of an unruptured saccular aneurysm measuring 4 mm x 2 mm located in the anterior communicating artery.The patient¿s vasculature was minimal in tortuosity and the blood flow was normal.The reported device and ancillary devices were prepared as indicated in the instructions for use.The pushwire was not bent or broken and there was no friction during delivery.The coil was repositioned and the pushwire was not rotated during delivery.A continuous flush was maintained.
 
Additional Manufacturer Narrative
The pusher was returned inside of the introducer sheath.However, the implant coil was found detached and outside of the i ntroducer sheath.Both pusher and coil were returned inside of its outer carton and a shipping box.There was no microcatheter, or accessories returned with the device.No damages were found with the returned introducer sheath.The ai to release wire crimps, coupler to ai crimps, and coupler to pusher tube weld are present and intact.The pusher found to be broken at the break indicator at the manual detachment location; retained by the release wire; it appeared that the manual detachment was attempted.Kinks was found on the pusher at ~20.5 cm to 124.5 cm from the proximal end.The coin was present at the lumen stop.The shield coil was present and stretched.The coil was found detached from the pusher.In addition, the coil found to be damaged and stretched with the polypropylene filament broken.Under the microscope, the outer jacket was then removed to gain access the coin.The coin was measured and was found to be within specifications.Measured 0.078mm @ 0.063mm; measured 0.089mm @ 0.127mm; measured 0.095mm @ 0.275mm.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be visually acce ptable.The lumen stop inner diameter (id) was measured to be 0.00270¿ and found to be within specification (0.00220" minimum - 0.0029" maximum).The retainer ring inner diameter (id) was measured to be 0.00462¿and found to be within specification (0.00455"+/- 0.00010").During evaluation, the detach element was removed from the implant coil.The detach element was in good shape and the detachment ball was found to be within specification = 0.0038" +/- 0.00010".The detachment ball was measured to be 0.0038".All other subassemblies appeared to be normal and no other anomalies were observed.All other subassemblies appeared to be normal.Based on the analysis performed the axium prime coil was confirmed to have prematurely detached as the axium prime coil was returned already detached from the pusher.There was no malfunction of the pusher or non-conformance to specification that may have contributed to the pre-mature detachment.Based on the event descri ption it is was not possible to ascertain the cause of the pre-mature detachment; however, based on the returned device, there was evidence of manual detachment attempts as the pusher was found broken at the break indicator at the manual detachment location; with the coil pulled back from the lumen stop.The pulling back of the coin from the lumen stop may have contributed to the detachment of the implant coil from the pushwire.There are kinks and bends along the pusher, indicative of high tortuosity.In addition, the implant coil was found damaged and stretched with the polypropylene filaments broken.However, the cause for damages could not be determined.The customer reported that no damages to the device and the device was prepared per the ifu.Additionally, the patient vessel tortuosity was minimal.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL HLX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8273271
Report Number2029214-2019-00047
Device Sequence Number16565558
Product Code KRD
UDI-Device Identifier00847536008229
UDI-Public00847536008229
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/20/2019
Device Model NumberAPB-5-15-HX-SS
Device Catalogue NumberAPB-5-15-HX-SS
Device Lot NumberA281602
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/30/2018
Supplement Date Received by Manufacturer04/16/2019
Initial Report FDA Received Date01/24/2019
Supplement Report FDA Received Date04/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR